Help! I have extreme compassion fatigue - page 2

by Blue Roses

3,296 Views | 17 Comments

I took a Compassion Fatigue assessment and I scored off the the charts for both burnout and compassion fatigue. Iím a young new nurse about a year out of nursing school and I haven been on the ob for about 10 months. During the... Read More


  1. 2
    Think of it this way.....your mood is already altered and you are already having major side effects both physically and mentally.
    It's time for help. Hang in there.
    VivaLasViejas and Orion81 like this.
  2. 1
    We sound so similar. The panic is unbearable and most people, even nurses don't understand. My own husband didn't understand til he saw me in the midst of an attack. I couldn't get through certain situations without xanax, and people are so judgmental about it. Its not garden variety anxiety (which I of course do get and handle without my xanax) that most people can get through. Its sheer panic. I hope all goes well with your appointment.
    VivaLasViejas likes this.
  3. 1
    I saw my PCP today. She and I decided together to try 10mg Lexapro once a day. She also said it would be helpful to see the counselor from the employee assistance program also.
    Wave Watcher likes this.
  4. 0
    Quote from Blue Roses
    I saw my PCP today. She and I decided together to try 10mg Lexapro once a day. She also said it would be helpful to see the counselor from the employee assistance program also.
    I'm so glad for you. Lexapro is what I take as well. The only time I have a problem is when I forget to take it for days on end, then yikes.... major mood swings. Good luck to you, keep us posted if you like
  5. 0
    I go back into work tonight for the first time since I called in and went to the ER. All day I've been laying in bed swallowing down my fear. I keep telling myself "NO" when I start to feel the fear overcome me. I keep saying to myself I won't let it overtake me, not now, not with my job on the line. I CAN'T not go in to work tonight.
    I haven't taken the Lexapro yet, I wanted to wait until I have some days off to take it the first time because I don't know how it will effect me.
    I now have two job interviews lined up on Wednesday afternoon. I am going to aim for a higher paying but part time day job if I can so I can try and focus on getting myself healthy. My parents have stepped up to help me; they are going to help pay for my wedding therefore making dropping down to part time possible. My fiance has also been very supportive. I worry though that someday he will get tired of dealing with my emotional problems.
    I just pray I can get through tonight and tomorrow night at work. Every minute seems to drag by. It threatens to make me lose control.
  6. 0
    Thinking of you, Blue Roses ...
  7. 2
    Okay Blue, the first thing you have to do is BREEEEEEEATHE..........Your anxiety is palpable, I can sense that your thoughts and fears are tumbling wildly like squirrels in a cage, and there is no way you can make good decisions in that state of mind.

    Believe me, I've been in your NurseMates; some years ago I suffered a very humiliating and unforgettable breakdown after trying to ignore the common-sense part of my brain that had been begging me to quit my hospital job for over a year. I'd thought I was tougher, thought I could endure....but there was a point of no return, and I was already so overwhelmed with anxiety that it was almost anticlimactic when I reached it. One day I walked onto the floor, and suddenly a small but very sure voice whispered in my ear: "You're done. You will never work another shift on this floor." I proceeded to my nurse-manager's office and completely lost it---sobbing hysterically and crying "Ican'tdothisIcan'tdothisIcan'tdothis" over and over as she hugged me and tried to calm me down.

    You sound like you're about thisclose to a similar scenario. Now, a nurse's career can and does recover from episodes like this, and although my situation was somewhat complicated by my then-undiagnosed manic/depressive illness, I was able to resuscitate my own career and go on to bigger and better things eventually. I tell you this story because I don't want you to have to go through what I did---you need to walk away before you blow. Your body is giving you signals that should be serving as a warning to "git while the gittin's good".

    By the way, you'll want to start the Lexapro soon, because it takes weeks to build up to a therapeutic level and you won't feel many of beneficial effects right away.

    Wishing you all the best. Please take care of yourself---if you don't, who will?
    bigsick_littlesick and Zombi RN like this.
  8. 0
    It's strange how much my identity can change in just a few weeks. I feel like half the person I used to be. I am not this perfect image of a person people see me as and it hurts. I feel sad most of the time. The side effects of the Lexapro make it extremely hard to take. I feel empty inside. I went to a job shadow opprotunity at another hospital in town and I had a panic attack there too. I feel like there is no way out of how I am feeling. I don't understand, I am seeking help and trying to do everything right but I feel worse now than I did before. I'm going to have to drop down to part time despite the money issues. I really need to get myself healthy again.


Top